Stopping Antidepressants: Is it Withdrawal?

Your doctor prescribed an antidepressant to help boost your mood or ease your anxiety. But, as soon as you feel better, you might assume you no longer need the medicine. So you stop taking it.

And suddenly, you feel like you have the flu, or a stomach bug, or perhaps you find it hard to think and have disturbing thoughts.

You’re probably having discontinuation symptoms.

When antidepressants that affect the brain chemical serotonin are suddenly stopped, the body may respond with physical and emotional symptoms caused by the sudden absence of increased serotonin levels that occur while taking the antidepressant. These symptoms are not technically the same thing as physical "withdrawal" from a drug. Physiological withdrawal happens when someone is taking a drug that can be addictive. This leads to craving and drug-seeking behavior. Antidepressants are not addictive or habit-forming. Unlike drug withdrawal, antidepressant discontinuation effects are not related to addiction but can reflect physiological consequences of stopping a drug, just as when someone with diabetes stops insulin. About one in five people who take an antidepressant for six or more weeks may experience discontinuation symptoms if they suddenly stop taking the medicine. Tapering down your medication gradually under the supervision of your health care provider can help avoid or minimize symptoms. However, it is still possible in those who decrease their dose too rapidly or sometimes even slowly quit the medicine.

Your doctor may diagnose you with antidepressant discontinuation symptoms if:

 

  • You suddenly develop symptoms days after stopping an antidepressant
  • Symptoms rapidly go away when you start taking the antidepressant again

 

 

 

 

Continued

What Causes Antidepressant Discontinuation Syndrome?

There's no way to predict if you will have discontinuation symptoms after quitting an antidepressant. Scientists are not exactly sure why some people develop antidepressant discontinuation syndrome while others do not.

Antidepressants help restore the normal function of naturally occurring, mood-regulating substances in the brain, called neurotransmitters, including serotonin and norepinephrine. Some mental health experts theorize that abruptly stopping an antidepressant simply does not give your brain time to adjust to the rapid changes.

 

 

Hardest-to-Stop Antidepressants

All depression drugs can potentially lead to discontinuation symptoms, but some are much more likely to do so than others. In fact, antidepressant labels often warn that stopping the medication too quickly may lead to bothersome symptoms. However, discontinuation symptoms are more likely with antidepressants that stay in your body for a shorter period of time, especially those that affect both serotonin and norepinephrine, such as Effexor (venlafaxine) and Cymbalta (duloxetine). Other short-acting medications that affect mainly serotonin include:

 

 

Withdrawal is less common with medications that take longer for the body to clear, such as Prozac (fluoxetine) or Trintellix (vortioxetine). However, longer-acting antidepressants can still sometimes cause discontinuation symptoms.

Discontinuation symptoms have also been reported in people who stop taking older types of antidepressant medications, including tricyclics and monoamine oxidase inhibitors (MAOIs).

 

 

Symptoms of Antidepressant Discontinuation

Symptoms of antidepressant withdrawal depend on the specific medication you have been taking.

Symptoms most often occur within three days of stopping the antidepressant. They are usually mild and go away within about two weeks. Symptoms can include:

 

  • Anxiety
  • Depression and mood swings
  • Dizziness and balance problems, possibly vertigo
  • Electric shock sensations
  • Fatigue
  • Flu-like symptoms
  • Headache
  • Loss of coordination
  • Muscle spasms
  • Nausea
  • Nightmares
  • Tremors
  • Trouble sleeping
  • Vomiting

 

In rare cases, antidepressant withdrawal may cause mania. Certain, older types of antidepressants called MAOIs can lead to confusion and psychotic symptoms.

How to Stop Antidepressants Safely

If you are thinking about stopping your antidepressant therapy, talk to your doctor to discuss the risks and benefits of discontinuing treatment. Never stop "cold turkey." In many cases, the best way to stop taking most antidepressants is to slowly cut back your dose under the guidance of your doctor. This is called tapering. Tapering helps your brain adjust to the chemical changes and can help prevent discontinuation symptoms. Your doctor will tell you how to lower your dose over a couple of days. Never try to do this on your own.

Sometimes, doctors can prescribe medicines to help with discontinuation symptoms such as nausea or insomnia. They also may advise switching from a short- to a long-acting antidepressant to ease the transition off of a medicine for depression.

Discontinuation symptoms usually go away within a few weeks. But if you have extremely severe withdrawal symptoms, your doctor may recommend other medicines to relieve them.

 

 

WebMD Medical Reference Reviewed by Joseph Goldberg, MD on February 11, 2017

Sources

SOURCES:

 

American Medical Association web site: “American Medical News: The Long Goodbye: The Challenge of Discontinuing Antidepressants."

 

American Family Physician web site: "Antidepressant Discontinuation Syndrome."

 

FDA web site: “Understanding Antidepressant Medications.”

 

Marx, J. Rosen’s Emergency Medicine, 7th ed.

 

Shelton, R. The Journal of Clinical Psychiatry, 2006.

 

Mayo Clinic.org web site: “Symptoms from Antidepressant Withdrawal Can Be Reduced by Tapering.”

 

Haddad, P. Advances in Psychiatric Treatment, 2007.

 

Help Guide.org web site. “Antidepressants: What You Need to Know About Depression Medications.” 

 

Andrade, C. Journal of Clinical Psychiatry, July 2004.

 

Warner, C. American Family Physician, August 2006.

 

 

© 2017 WebMD, LLC. All rights reserved.

Pagination